Colorado, 2019

Damaging Wind in Colorado, July 16, 2019

July 16, 2019 · NWS GLD · 1 event in 1 county or zone

A thunderstorm produced a 63 mph wind gust northeast of Aroya, Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A thunderstorm produced a 63 mph wind gust northeast of Aroya, Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 16, 4:47 PM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 16, 4:47 PM MST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
547 PM MDT Tue Jul 16 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 154 PM MDT Tue Jul 16 2019

A Heat Advisory is in effect across the eastern portions of the
area from mid day through early evening on Wednesday.

The primary forecast concern in the short term period from late
this afternoon through Wednesday night is the heat. The secondary
concern is the potential for gusty winds associated with isolated
thunderstorms late each afternoon and evening the next couple of
days.

High pressure and weak upper flow will be in place across the
southern U.S. while the northern high plains will be under zonal
westerly flow. That zonal flow will carry a series of convectively
enhanced short wave troughs east of the Rockies over the next
couple of days as thunderstorms develop over the higher terrain to
the west each afternoon and then move over the plains during the
late afternoon and evening. With high pressure aloft and southerly
flow ahead of the surface trough that remains generally over
eastern Colorado, expect daytime highs to reach into the upper 90s
and lower 100s. Combined with dewpoints in the 60s, heat indices
will be near 105 over the eastern third of the forecast area each
of the next couple of days with no relief in sight during the
upcoming week.

As a result of the high heat indices, a Heat Advisory has been
issued for the eastern third of the forecast area on Wednesday.
Expect additional Advisories to be needed each day through the
week beyond Wednesday and prefer to handle them on a day-by-day
basis since the overnight temperatures mostly recover across the
entire forecast area each night.

.LONG TERM...(Thursday through Tuesday)
Issued at 110 PM MDT Tue Jul 16 2019

Synopsis... Hot hot heat will be the theme for the long term
forecast period across the Tri-State area. People will feel like red
hot chili peppers with flaming lips if outside too long in the
midday to early evening hours Thursday through Saturday, especially
along and east of US Hwy 83. For those areas, heat indices will be
around 105 degrees F which means heat advisories will likely be
needed in the next few days. While some may like it hot, most will
want to take frequent breaks if spending time outside later this
week, especially groups sensitive to heat. Scattered showers and
thunderstorms are possible in the late afternoon to evening hours
Saturday through Tuesday which help to lower those extreme
temperatures. No severe weather from these storms is expected at
this time.

Discussion... A strong upper-level ridge will park itself over the
southern half of the United States leading to unseasonably hot
temperatures across the Tri-State area through at least Friday if
not stretching into this weekend. With very weak flow aloft on the
north side of this ridge, not expecting any precipitation Thursday
or Friday. Minimal cloud cover will only help to exacerbate hot
conditions at heat indices reach or exceed 105 degrees F.

By this weekend, model guidance is suggesting that the center of the
upper-level ridge will shift to the southwest United States. This
will open up the opportunity from some scattered showers and
thunderstorms to develop in the afternoon to evening hours Saturday
through Tuesday as some moderately strong upper-level northwest flow
will develop over the Central High Plains. In addition to adding
vertical wind shear to help thunderstorm development, some
occasional upper-level shortwave troughs developing on the lee side
of the Rocky Mountains will be possible which could locally offer
some upper-level support for ascent. These will be difficult to
predict exactly where they will form several days out, but with the
strengthening upper-level flow pattern it looks likely that some
sort of shower and thunderstorm development will occur.

The return of showers and thunderstorms as well as cloud cover
should mean good news as far as the heat is concerned for the Tri-
State area by Sunday and stretching into early next week. High
temperatures could drop as low as the upper 80s which would be
slightly below normal for this time of year. So, while there will
certainly be uncomfortably hot conditions through the middle part of
this week, there does seem to be a reprieve of cooler
temperatures coming late this weekend and into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 540 PM MDT Tue Jul 16 2019

Vfr conditions are expected through the period at this time. For
Kgld, through 07z the winds will remain southeast at 7 to 12
knots. From 07z to 20z the winds will be south at 12 knots. From
20z to the end of the period, surface boundary will be near the
area and provide a focus thunderstorms to develop. Since not a lot
of agreement in where this will be and will be toward the end of
the period, chose to not have any mention of thunderstorms but
anticipate once this time gets closer, the forecast will be
changed. the winds in these last four hours will be southwest at
11 knots.

For Kmck, Through 18z the winds will be east southeast to
southeast at 6 to 10 knots. At 18z the winds will shift to the
south at 7 knots. From 21z to the end of the period, the forecast
for hear will be the same as with Kgld. So will keep any mention
of thunderstorms out of the forecast. The winds during this time
are expected to be light and variable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 1 PM to 7 PM CDT Wednesday for KSZ003-004-015-
     016-029.

CO...NONE.
NE...Heat Advisory from 1 PM to 7 PM CDT Wednesday for NEZ081.

&&

SHORT TERM...LOCKHART
LONG TERM...PATTON
AVIATION...BULLER
Hazardous weather outlook, Jul 16, 8:45 PM MST, 1 hour before
Hazardous Weather Outlook
National Weather Service Goodland KS
945 PM MDT Tue Jul 16 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
945 PM MDT Tue Jul 16 2019 /1045 PM CDT Tue Jul 16 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a marginal threat of severe thunderstorms generally east of
the eastern Colorado border Wednesday afternoon and evening. The
primary threat will be wind gusts in excess of 60 mph. This may also
create some blowing dust and reduced visibilities. Locally heavy
rainfall will also be possible.

High temperatures in the upper 90s and lower 100s will continue
through the week with heat indices approaching 105 each day along
and east of a line from McCook, Nebraska to Gove, Kansas. As a
result, a Heat Advisory has been issued for that area Wednesday
afternoon through early evening. Additional Heat Advisories will
likely be issued for each subsequent day through the end of the work
week. Care should be taken to avoid strenuous outdoor activities
during the hottest part of the day as heat exhaustion may set in
quickly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The radar

The Pueblo radar (KPUX), 114 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 16, 9:45 PM MST
Where
Cheyenne County, 10.85 mi NNE of Aroya
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
39.000, -103.070

The temperature was rising while the dewpoint was falling at the time of the report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836207.